Signs and symptoms of carbamazepine overdose in young children Academic Article uri icon

abstract

  • Objective To examine common signs and symptoms of mild to moderate carbamazepine (CBZ) overdose in young children. Methods The medical records of previously healthy children admitted to the pediatric departments for acute accidental CBZ poisoning during the years 1993–1998 were evaluated retrospectively. Information was retrieved on serum CBZ levels, signs and symptoms on admission and during hospitalization, ECG findings, and chemical laboratory test. Results There were 14 exposed children all under the age of 5 years. These children accidentally took CBZ prescribed for a family member. The diagnosis of CBZ poisoning in seven children was unknown on admission because of inadequate history and was revealed only on toxicology screen. Nystagmus and drowsiness occurred in 8 of the 14 children, nystagmus and ataxia in 4 children, and drowsiness and tachycardia in another 2 children. The peak CBZ serum levels in these children ranged from 18 μg/ml to 32 μg/ml, mean + SD; 25 μg/ml + 4.64 μg/ml (therapeutic range: 5–10 μg/ml). Conclusion Based on a certain group of young pediatric patients with mild to moderate CBZ poisoning, it is concluded that, nystagmus is the most common sign of this overdose. Other common signs are drowsiness and ataxia. The presence of nystagmus and CNS depression of unknown etiology, in a young child should suggest the possibility of CBZ toxicity.

publication date

  • February 1, 2000